North Carolina, 2004

Damaging Wind in North Carolina, August 5, 2004

August 5, 2004 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 5, 1:40 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 5, 1:40 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
240 PM EDT THU AUG 5 2004

.SHORT TERM (THIS EVENING THROUGH SATURDAY NIGHT)...POTENTIAL FOR
SEVERE WEATHER CONTINUES HEADING INTO THIS EVENING AS A POTENT COLD
FRONT MOVES THROUGH THE FORECAST AREA. MOIST/UNSTABLE AIRMASS IS IN
POSITION AHEAD OF THIS BOUNDARY AND PER LAPS THE LIFTED INDEX RANGES
FROM -6 TO -9C ALONG WITH DEWPOINTS IN THE MID 70S. IN ADDITION HIGH
CAPE VALUES ARE SUPPORTIVE OF STRONG UPDRAFTS...HOWEVER LAPS CAPE
VALUES ARE LIKELY OVERDONE FOR A PORTION OF THE COUNTY WARNING AREA
GIVEN ERRONEOUS LOOKING HIGH DEWPOINT READING AT WHITEVILLE AWOS.
STRONG SURFACE TO LOWER LEVEL CONVERGENCE PEAKS AT 0000 UTC FRI...
WHILE THE EFFECTS FROM RRQ OF UPPER JET ARE FOCUSED ACROSS EASTERN
NC. THIS ALL LEADS TO A STRONG UPWARD VERTICAL VELOCITY CENTER
PASSING JUST NORTH OF THE FORECAST AREA. WET BULB ZERO HEIGHTS WILL
BE HIGH LIMITING THE POTENTIAL FOR LARGE HAIL. EXPECT A MARGINAL
HAIL EVENT WITH DAMAGING WIND GUSTS AS THE PRIMARY
THREAT...ESPECIALLY FOR THE NORTHERN HALF OF THE FORECAST AREA. PER
BASE VELOCITY IMAGES HAVE ALREADY SEEN A FEW DECENT WIND MAXES
ASSOCIATED WITH THE INITIAL AREAS OF CONVECTION.

A WEAK FRONTAL WAVE AND THE COLD FRONT ARE PROJECTED SHIFT OFF THE
COAST AROUND 0600 UTC FRI ALLOWING ATYPICALLY COOL AIRMASS TO FILTER
INTO THE REGION FROM THE MID-WEST. AFTER TONIGHT MAX/MIN
TEMPERATURES WILL BE BELOW CLIMATOLOGICAL NORMALS THROUGH SATURDAY
NIGHT. CURRENTLY LEANING TOWARD A BLEND OF MAV/FWC NUMBERS AND IF
THE WIND CAN DECOUPLE WOULD EASILY SEE THE COOLER FWC NUMBERS WITH
RECORD MIN TEMPERATURES BROKEN ON THE MORNING OF THE 7TH. RIGHT NOW
THE CURRENT FORECAST IMPLIES NEAR RECORD LOWS FOR FRI NIGHT INTO SAT
MORNING. OTHERWISE...EXPECT TO SEE BREEZY NORTH WIND THROUGH FRIDAY
MORNING AS A RESULT OF MIXING. SATURDAY AND SATURDAY NIGHT SHOULD BE
GORGEOUS WITH DRY CONDITIONS...LIGHT WIND AND COOL TEMPERATURES.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
SURFACE HIGH PRESSURE EXPECTED TO DRIFT ACROSS THE REGION AND OFF
THE COAST DURING SUNDAY AND HEIGHTS WILL SLOWLY RISE AS UPPER LOW
OVER EASTERN CANADA LIFTS NORTHEASTWARD. THIS WILL ALLOW MAX/MIN
TEMPERATURES TO REBOUND SOME...HOWEVER NOT TO NORMALS UNTIL TUE-WED
TIME FRAME. EXPECT DRY WEATHER TO PERSIST THROUGH THE BULK OF THE
EXTENDED PERIOD WITH THE BULK OF THE DYNAMICS TO PASS NORTH OF HERE.
AT MOST HAVE WENT WITH 20% POP LATER IN THE PERIOD. ENSEMBLE MEAN
TEMPERATURES LOOK REASONABLE.

&&

.MARINE...
COLD FRONTAL PASSAGE ALONG WITH ASSOCIATED WIND SHIFT IS THE BIG
STORY CONCERNING THE MARINE FORECAST NEXT 24 TO 36 HOURS.  WINDS
VEER TO OFFSHORE AFTER FRONTAL PASSAGE LATE TONIGHT AND INCREASE IN
MAGNITUDE TO A MAXIMUM OF 15 TO 25 KNOTS. SEAS WILL INCREASE TO A
CRESCENDO OF SIX FEET IN THE MOST SOUTHEASTERLY ORIENTED AREAS. THIS
WILL PROMPT THE CONTINUATION OF SMALL CRAFT ADVISORY MAY BE NEEDED
HEADLINE FOR THE MID MORNING HOURS. SEAS SUBSIDE FRIDAY NIGHT WITH A
MORE NORTHEASTERLY COMPONENT AND A DECREASE IN MAGNITUDE. THE
REMAINDER OF THE FORECAST PERIOD DEPICTS TWO TO THREE FEET SEAS AS
HIGH PRESSURE AND LIGHT WINDS PREVAIL.

&&

.AVIATION...
STRONG COLD FRONT WILL HAVE POSSIBLE SEVERE CONVECTION OUT AHEAD.
TIMING OF STORMS WILL OCCUR FROM NEAR 22Z OVER FLO...00Z AT
ILM...AND 01Z AND CRE AND MYR. LOOKS LIKE STABLE RAIN BEHIND THE
FRONT IS A POSSIBILITY...WITH RAIN FINALLY MOVING SOUTH OF THE AREA
BY 06-09Z. GUSTY NORTH WINDS FRIDAY BEHIND THE FRONT. WIND GUSTS
OVER 20KT COULD MIX DOWN TO THE SURFACE BY LATE MORNING. STRONG
SUBSIDENCE SHOULD KEEP CLOUDS SCATTERED SATURDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

SHORT/LONG TERM...PFAFF
MARINE...SHK
AVIATION...DL
Hazardous weather outlook, Aug 5, 4:19 AM EST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
519 AM EDT THU AUG 5 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-061000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
519 AM EDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES BETWEEN 100 AND 105 DEGREES FOR A PORTION OF THIS
AFTERNOON. TEMPERATURES WILL BE IN THE MID 90S...EXCEPT AROUND 90
AT THE BEACHES.

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA LATE IN
THE DAY AND THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE
WITH DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

RJD

In the hours before

Special weather statement, Aug 5, 4:09 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
509 PM EDT THU AUG 5 2004

NCZ099-052206-
COLUMBUS-
509 PM EDT THU AUG 5 2004

A THUNDERSTORM PRODUCING HEAVY RAIN...LIGHTNING AND STRONG WIND GUSTS
UP TO 45 MPH WAS LOCATED NEAR LAKE WACCAMAW JUST SOUTH OF HIGHWAY 76.
THIS STORM IS DRIFTING SLOWLY TO THE NORTH AND WILL BE CAPABLE OF
PRODUCING RAINFALL AMOUNTS OF 1 TO 2 INCHES BY 605 PM.
PONDING OF WATER AND REDUCED VISIBILITIES IN HEAVY RAIN WILL MAKE FOR
DIFFICULT TRAVEL AT TIMES. CONDITIONS WILL IMPROVE AFTER 605 PM AS
THE STORM DRIFTS NORTHWARD.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 5, 4:11 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
511 PM EDT THU AUG 5 2004

NCZ096-052230-
BLADEN-
511 PM EDT THU AUG 5 2004

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN BLADEN
COUNTY THROUGH 6:30 PM. HEAVY RAIN...FREQUENT LIGHTNING AND WINDS IN
EXCESS OF 45 MPH CAN BE EXPECTED WITH THESE STORMS.
CITIES AFFECTED WITHIN THE PATH OF THESE STORMS INCLUDE TAR HELL...
DUART AND AMMON.

FCSTR ID = 4
Special weather statement, Aug 5, 4:11 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
511 PM EDT THU AUG 5 2004

NCZ096-052230-
BLADEN-
511 PM EDT THU AUG 5 2004

...CORRECTED FOR SPELLING...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN BLADEN
COUNTY THROUGH 6:30 PM. HEAVY RAIN...FREQUENT LIGHTNING AND WINDS IN
EXCESS OF 45 MPH CAN BE EXPECTED WITH THESE STORMS.
CITIES AFFECTED WITHIN THE PATH OF THESE STORMS INCLUDE TAR HEEL...
DUART AND AMMON.

FCSTR ID = 4
Special weather statement, Aug 5, 4:24 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
524 PM EDT THU AUG 5 2004

SCZ023-052223-
DARLINGTON-
524 PM EDT THU AUG 5 2004

A STRONG THUNDERSTORM WILL MOVE ACROSS DARLINGTON COUNTY THROUGH
625 PM. HEAVY RAIN...FREQUENT LIGHTNING AND WINDS IN EXCESS OF 45 MPH
CAN BE EXPECTED WITH THIS STORM. THE STORM WILL MOVE ACROSS
ASHLAND...HARTSVILLE AND OATS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 5, 4:47 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
547 PM EDT THU AUG 5 2004

NCZ097-052245-
PENDER-
547 PM EDT THU AUG 5 2004

...LINE OF STRONG THUNDERSTORMS TO AFFECT PENDER COUNTY...

AT 545 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG THUNDERSTORMS FROM NEAR ELIZABETHTOWN TO NEW BERN MOVING
SOUTHEAST AT 15 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN PENDER
COUNTY NORTH AND WEST OF BURGAW BY 6 PM EDT...AND BURGAW...ATKINSON
AND CURRIE AROUND 615 PM EDT.

THESE THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAINFALL WITH LOCALIZED FLOODING... WIND GUSTS
IN EXCESS OF 45 MPH AND POSSIBLY HAIL.

IF THESE STORMS STRENGTHEN FURTHER THEN A SEVERE THUNDERSTORM WARNING
WILL NEED TO BE ISSUED. STAY INFORMED BY GETTING THE LATEST UPDATES
ON NOAA WEATHER RADIO. STAY INDOORS UNTIL THE STORMS PASS.

PFAFF
Special weather statement, Aug 5, 5:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
621 PM EDT THU AUG 5 2004

SCZ017-052223-
MARLBORO-
621 PM EDT THU AUG 5 2004

A CLUSTER OF THUNDERSTORMS WILL MOVE ACROSS SOUTHERN MARLBORO COUNTY
THROUGH 7 PM. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
CLUSTER OF THUNDERSTORMS ACROSS WESTERN MARLBORO COUNTY WILL CONTINUE
TO MOVE TO THE EAST PASSING JUST SOUTH OF MARLBORO AND BLENHEIM AND
JUST TO THE NORTH OF BROWNSVILLE. HEAVY RAIN...FREQUENT LIGHTNING AND
STRONG GUSTY WINDS IN EXCESS OF 45 MPH CAN BE EXPECTED THROUGH 7 PM.

STAY TUNED TO NOAA WEATHER ALL HAZARDS RADIO FOR FURTHER DETAILS OR
UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pender

When
August 5, 6:00 PM EST
Where
Pender County, Rocky Pt
Measured
55 kt (63 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.433, -77.883

A utility company reported trees down on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418855.